Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 1, 2019, 12:31 PM EDT for 4 counties in Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2019, 12:31 PM EDT (16:31 UTC)
- Expired
- Jun 1, 2019, 1:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:55 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 1, 10:55 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1055 AM EDT Sat Jun 1 2019 LATEST UPDATE... Update .SYNOPSIS... Issued at 325 AM EDT Sat Jun 1 2019 - Showers and Thunderstorms today - Cooler Sunday with scattered frost Sunday night up north - Showers and Thunderstorms Tuesday night into Wednesday && .UPDATE... Issued at 957 AM EDT Sat Jun 1 2019 Showers and thunderstorms continue to move through lower MI this morning with pea size hail having been observed already earlier this morning. There still remains a bit of uncertainty in the short-term as model guidance keeps much of the area dry, notably areas south of I-96 with the approaching showers and storms over the southern half of the lake as of 15z. Prime time for severe potential still appears to be this afternoon/early evening as peak heating maximizes leading to destabilization with MLCAPE up to 1500 J/kg possible alongside steep lapse rates. However, given the lack of model realization of this current cluster of storms entering southern MI, it's a wonder whether model instability slightly overdone, and these morning showers and storms will somewhat inhibit severe potential later today. && .DISCUSSION...(Today through next Friday) Issued at 325 AM EDT Sat Jun 1 2019 Surface low and cold front moving through today will bring a couple rounds of showers and thunderstorms for this morning and afternoon. Severe potential is marginal with less than 30 knots of deep layer shear although soundings indicate lapse rates steep enough to generate some updrafts and modest downdraft potential energy. So pulse type storms could generate strong winds, especially this afternoon across the SE zones where sfc-based instability is greatest. The front moves through this evening with drier and cooler air for Sunday. Surface high centered over Lower Michigan SUnday night should provide good radiational cooling conditions and some scattered frost is expected across the northern zones. The surface high moves east with return flow and northern stream clipper bringing the next chance for showers and storms Tuesday night into Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 723 AM EDT Sat Jun 1 2019 Showers and thunderstorms are expected to move through central and southern Lower Michigan around 16Z to 18Z and again around 20Z to 22Z. These storms could bring areas of MVFR and isolated IFR. Low stratus behind a cold front could bring more extensive areas of IFR this evening. && .MARINE... Issued at 325 AM EDT Sat Jun 1 2019 Some areas of fog are possible this morning then drier air moves in tonight and the fog should dissipate. Winds and waves will remain relatively light through the weekend except for locally higher winds and waves in thunderstorms today. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...Honor SYNOPSIS...Ostuno DISCUSSION...Ostuno AVIATION...Ostuno MARINE...Ostuno
Hazardous weather outlook, Jun 1, 5:44 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 544 AM EDT Sat Jun 1 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 544 AM EDT Sat Jun 1 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected from this morning through early evening. Some of the storms could be strong to severe with hail and high winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. LMZ844>849-020945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 544 AM EDT Sat Jun 1 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms today could bring hail and high winds. Areas of fog are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday North winds on Sunday could be above 20 knots with waves near four feet.
In the hours before
Special weather statement, Jun 1, 10:37 AM EDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 1037 AM EDT Sat Jun 1 2019 MIZ050-056-057-064-065-071-072-011645- Muskegon-Ottawa-Kent-Allegan-Barry-Van Buren-Kalamazoo- Including the cities of Muskegon, Grand Haven, Jenison, Grand Rapids, Holland, Hastings, South Haven, and Kalamazoo 1037 AM EDT Sat Jun 1 2019 * At 1033 AM EDT, an area of strong thunderstorms were located along a line extending from 20 miles west of Grand Haven to 6 miles west of St. Joseph, moving east at 45 mph. HAZARD...30 mph wind gusts and pea size hail. SOURCE...Radar indicated. * Thunderstorms will be near... Lake Michigan Beach around 1050 AM EDT. Grand Haven and Ferrysburg around 1100 AM EDT. Hartford and Fruitport around 1105 AM EDT. Coopersville and Decatur around 1120 AM EDT. Paw Paw and Hudsonville around 1125 AM EDT. Grand Rapids, Wyoming, Walker, East Grand Rapids, Sparta, Mattawan, Lawton, Schoolcraft, Jenison and Northview around 1130 AM EDT. Other locations impacted by these severe thunderstorms include Cutlerville, Bradley, North Dorr, Lamont, Belmont, Wright, Drenthe, Grandville, Dorr and Hopkins. wdm
Local storm report, Jun 1, 11:13 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 AM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL 1 NNW SAUGATUCK 42.67N 86.21W
06/01/2019 M0.70 INCH ALLEGAN MI TRAINED SPOTTER
0.5 TO 0.75 INCH HAIL FALLING AT OVAL BEACH.
&&
BBSpecial weather statement, Jun 1, 11:35 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1135 AM EDT Sat Jun 1 2019
MIZ037>040-043>046-011700-
Oceana-Isabella-Osceola-Lake-Mecosta-Clare-Newaygo-Mason-
1135 AM EDT Sat Jun 1 2019
...GUSTY SHOWERS AND THUNDERSTORMS MOVING ACROSS
LAKE...NEWAYGO...MECOSTA...AND OSCEOLA COUNTIES...
At 1132 AM EDT, Doppler radar was tracking a gust front along a line
from Freesoil to Elbridge capable of producing brief but strong wind
gusts of 45-55 mph. These winds may take down weak tree limbs and
possibly rotten trees.
Locations impacted include...
Mount Pleasant... Big Rapids... Ludington...
Clare... Hart... Evart...
White Cloud... Baldwin... Ludington SP...
Shelby... Fremont... Reed City...
Shepherd... Scottville... Hesperia...
Marion... Farwell... Morley...
Mecosta... Rosebush...
LAT...LON 4416 8461 4347 8461 4347 8646 4366 8654
4380 8643 4393 8645 4394 8643 4394 8646
4406 8651 4418 8639
TIME...MOT...LOC 1532Z 271DEG 51KT 4369 8608
BORCHARDTLocal storm report, Jun 1, 11:55 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL MUSKEGON 43.22N 86.25W
06/01/2019 M0.25 INCH MUSKEGON MI TRAINED SPOTTER
&&
WFELVERSpecial weather statement, Jun 1, 12:04 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1204 PM EDT Sat Jun 1 2019
MIZ051-052-058-059-066-067-073-074-011730-
Montcalm-Clinton-Gratiot-Ingham-Ionia-Calhoun-Eaton-Jackson-
1204 PM EDT Sat Jun 1 2019
...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL LOWER MICHIGAN...
At 1203 PM EDT, a strong thunderstorm was located near Mulliken, or
9 miles south of Portland, moving east at 45 mph. Additional strong
storms were located near Grand Haven and Muskegon. These
thunderstorms will continue moving eastward this afternoon.
The strongest thunderstorms will capable of producing wind gusts up
to 50 mph and half inch size hail. Small tree limbs may come down
in the strongest winds.
Locations impacted include...
Lansing... Jackson... Ionia...
Alma... Charlotte... Albion...
Greenville... Mason... St. Johns...
Marshall... Belding... Eaton Rapids...
Portland... Ithaca... Stanton...
Waverly... Vandercook Lake... Haslett...
East Lansing... Grand Ledge...
LAT...LON 4208 8413 4208 8529 4242 8530 4242 8507
4277 8507 4277 8531 4347 8531 4347 8437
4278 8436 4278 8416
TIME...MOT...LOC 1603Z 265DEG 39KT 4273 8489
BORCHARDTLocal storm report, Jun 1, 12:25 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM TSTM WND GST MUSKEGON 43.23N 86.26W
06/01/2019 M45 MPH MUSKEGON MI ASOS
&&
HONORThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:02 PM EDT | Special Marine Warning | GRR | 28 min | |
| May 31, 9:03 PM EDT | Special Marine Warning | GRR | 87 min | |
| May 31, 9:18 PM EDT | Special Weather Statement | GRR | Clare, Lake, Osceola | 57 min |
| May 31, 9:29 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason | 46 min |
| May 31, 9:32 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 43 min |
| May 31, 10:05 PM EDT | Special Weather Statement | GRR | Isabella, Mecosta, Newaygo | 55 min |
| Jun 1, 11:35 AM EDT | Special Weather Statement | GRR | Clare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more | 85 min |
| Jun 1, 12:04 PM EDT | Special Weather Statement | GRR | Calhoun, Clinton, Eaton, Gratiot, Ingham, Ionia and 2 more | 86 min |
| Jun 1, 12:49 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 41 min |
| Jun 1, 6:02 PM EDT | Special Marine Warning | GRR | 88 min | |
| Jun 1, 6:27 PM EDT | Special Marine Warning | GRR | 93 min | |
| Jun 1, 6:31 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 59 min |
| Jun 1, 7:09 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 66 min |
| Jun 1, 7:24 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 51 min |
| Jun 1, 7:39 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Ionia, Kent | 66 min |
| Jun 1, 7:50 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Clinton, Eaton, Ingham, Ionia | 6 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.